Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Restarting ART after 2 years
Aug 31, 2009

Im writing from Ethiopia, regarding my mother. She started ART two-years ago, but abandoned it. She felt from the beginning that medicine was a contradiction to her belief in Christ as a healer, and this was made worse by a very rough early start to her treatment. Now she has come back around to wanting to try ART. Below is a brief history of her case.

In Feb 2007 her CD4 count was at 244. She started Stavudine, Efavirenz, Lamivudine. She reacted adversely, with extreme swelling for two weeks. Treatment was halted for two months, after which they tried a combination of Zidolam which is 150mg of Lamivudine and 300mg of Zidovudine, along with 300mg of Abacavir Sulfate. She reacted immediately and treatment was stopped again for roughly six weeks. The third try, around June 1, 2007, she was prescribed Zidolam along with Viread which is tenofovir disproxil fumarate. She tried it for roughly 1 week, with lesser burning sensations, but gave up on medication at this point and turned to church healings.

Now she has come back to wanting to try ART. Her CD4 count is now 74. A Few doctors at this website and here in Ethiopia have advised that she should avoid Efavirenz, Abacavir Sulfate, and Nevirapine. She has visited with a doctor here, who saw that her case was complicated and has not yet prescribed anything.

Should she try the Zidolam with Viread combination again, or does she need to move on to something totally new?

Thank you so much. I look forward to hearing your advice.

Response from Dr. McGowan

I am glad that your mother is trying her best to fight this infection. Many people get discouraged if they have adverse effects to treatment. I agree that it sounds as though your mother may have had an allergic reaction to efavirenz (which is in the same family as nevirapine). She may also have experienced a hypersensitivity reaction to abacavir since it occurred so quickly. The combination of Zidolam (zidovudine and lamivudine) with viread is likely to be safe but may not be as potent as treatment that also included another class of drugs, such as a protease inhibitor. If a protease inhibitor is not available to her than she may consider a combination with nevirapine. Many peole can tolerate nevirapine even if they had a rash on efavirenz. If she does not want to take the chance then the triple nucleoside regimen may be best for her.

Best, Joe



Previous
is thrush something to worry about?
Next
CD4 percentage dropping

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement